Texas, 2018

Hail in Texas, June 2, 2018

June 2, 2018 · NWS FWD · 2 events in 1 county or zone

A weak cold front provided enough focus for isolated thunderstorms along and north of Interstate 20 on the evening of June 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak cold front provided enough focus for isolated thunderstorms along and north of Interstate 20 on the evening of June 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 2, 6:08 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 2, 6:08 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
708 PM CDT Sat Jun 2 2018

.UPDATE...
Heat index values will hover around 105F through nightfall, then
continue to fall as a cold front arrives later this evening. As
such, we'll allow the Heat Advisory to expire at 7 pm as insolation
wanes. As for storm chances tonight, CAMs all have varying coverage
with the 3km NAM/NSSL WRF the most rambunctious of the group.
These models indicate scattered coverage of storms later this
evening from Dallas northeast and eastward, with more isolated
coverage further west which will be furthest away from the mid-
level shortwave and associated large-scale ascent moving through
Arkansas and toward the Ark-La-Tex into the Lower Mississippi
Valley.

Though effective bulk shear is shown to be only around 30 knots,
instability both at the surface and aloft will be high with
inverted-V lower profiles and plentiful dry air aloft. Current
upper air does indicate warmest temperatures a little further
aloft at 16.3 Deg C around 715mb, so there still some inhibition
around and it will be interesting to see how far west scattered
storms can zip down the cold frontal boundary later this evening.
The environment is primed for severe downbursts if deep updrafts
can root themselves to the near surface-layer. With near 8 Deg
C/KM, which is very steep does suggest that large hail will be
possible as well with a large positive area within the hail growth
zone aloft defined by the -10 Deg C to -30 Deg C layer. As of
now, current forecast looks reasonable with regard to all these
features, timing, and potential storm coverage.

05/

&&

.AVIATION...
/00z TAFs/

Made only minor adjustments to previous TAFs, as a cold front
continues to sag southward toward northern parts of the DFW Metro.
We expect the arrival of cold FROPA between 02z-03z across DFW,
then between 08z-10z at Waco. The FROPA push should pick up speed
as it receives support from a mid level shortwave disturbance
moving southeast from the Ozarks toward the Lower Mississippi
Valley tonight. Scattered TSRA should organize along the front
after 03z from KDFW/KGKY east with more isolated coverage further
west where forcing will be weaker and an elevated capping
inversion will exist. Have decided to only maintain VCTS at
KAFW/KFTW later this evening with more potential for a 1-2 hour
TEMPO group for TSRA with gusty winds across the eastern Metro.
Held only VCTS at Waco too due to a stronger cap in place.

Otherwise, all sites will see VFR conditions, though have
introduced a brief bout of MVFR AOA FL020 at Waco right after cold
FROPA due to a what could be an initially saturated and very
shallow frontal inversion. Southeast winds 5-10 knots ahead of the
cold front will become NE near 8-10 knots initially, before
increasing to 15 knots on Sunday.

05/

&&

.SHORT TERM... /Issued 313 PM CDT Sat Jun 2 2018/
/Rest of Today and Tonight/

Hot and humid conditions will continue for a few more hours, but
relief is getting closer. North winds have begun to infiltrate our
northwestern-most counties, although the cooler airmass is still
displaced up across northern Oklahoma and Kansas. The Heat
Advisory will continue through 7 PM for locales near and north of
I-20/I-30, although areas from the Metroplex and northeast towards
the Red River may remain above criteria for an hour or two beyond
this window. Instead of segmenting the current advisory to
accommodate this narrow corridor, we've opted to let the entire
area expire at 7 PM.

The next issue to contend with will be the potential for isolated
to scattered convection developing along the front later this
afternoon and into the evening hours. Recent ACARS soundings show
that we're still quite capped around the Metroplex, with a plume
of +20 C air noted around 750 mb. This matches up well with recent
RAP point soundings and is corroborated by the pancake-like
cumulus field to our north. The main area of frontogenesis
associated with our front is still north of the Red River at this
hour, but the added boost from the associated ageostrophic
vertical circulations should be enough to initiate convection
along portions of the front. We'll advertise some low PoPs north
through 7 PM, but the main window of opportunity seems to be
between about 7 - 11 PM as convection develops to our north and
moves southward into the region. The NSSL WRF has consistently
developed convection across Arkansas and eastern Oklahoma into a
surging complex this evening, and this model is typically superior
in situations where deep cold pools are expected (which is
certainly the case today with extremely large low-level theta-e
deficits and high DCAPE values). The Tech WRF Ensemble and 12z
3-km NAM are also highlighting a similar area (effectively along
and east of I-35) this evening. Given this, we've bumped PoPs
upwards and expanded them southward a bit to account for a
potential southward-surging complex.

Initial isolated storms through the early-evening will carry a
downburst wind threat (along with some quarter hail) with
temperatures near the century mark. Individuals out on the lakes
this evening across North Texas will want to pay close attention
to any nearby storms. Storms in these environments can send
strong-severe outflows well away from their collapsing cores with
little to no rainfall. If a more organized complex materializes
this evening, it could deliver a strong to severe wind threat
south of I-20 and east of I-35, although overall storm intensity
should be on the decrease. Isolated elevated convection may also
develop behind the surface cold front late this evening across the
I-20 corridor as the main core of frontogenesis arrives.

Otherwise, breezy north-northeast winds will arrive across North
and Central Texas tonight leading to a noticeably cooler day on
Sunday.

&&

.LONG TERM... /Issued 313 PM CDT Sat Jun 2 2018/
/Next Week/

The cool front will be moving through Central Texas Sunday morning
and will likely stall very near or just south of our southern CWA
border in the afternoon. However, some CAM models are indicating
an outflow boundary from convection to our east may slide into the
area. This may impact the progress of the front and/or this
boundary may stall across the southern portions of the region.
If either the front or a remnant outflow boundary stalls across
our southern counties tomorrow, isolated convection may occur in
the afternoon, and have kept low PoPs across Central Texas.
Downburst winds would be the main hazard with any afternoon storms
where wind shear and lapse rates are on the weaker end of the
scale but CAPE is over 2500 J/kg. Conditions north of the front
will be much more bearable with temperatures ranging from the
upper 80s to lower 90s. Locations along and north I-20 will feel
significantly less humid with dewpoints in the 40s and 50s.

The stalled frontal boundary is expected to remain across or just
south of our CWA on Sunday night as an upper level trough
approaches from the west. The trough is expected to aid in MCS
development across eastern NM and western TX. As the trough
continues moving east, the MCS should also propagate east and may
move into our area Monday morning. However, it will likely be
weakening as it arrives. The stalled frontal boundary is forecast
to be pulled north some as the upper trough approaches, resulting
in hot, humid and unstable conditions south of the front (across
Central Texas) by Monday afternoon. The combination of the upper
level trough, frontal boundary and any remnant outflow boundaries
could yield additional storms in the afternoon hours. Shear values
will be stronger and CAPE values over 2000 J/kg would yield a
severe storm potential, but uncertainty resides in IF storms will
occur and what the coverage will be so kept PoPs in the 20-30%
range for now.

The MCS and additional storms on Monday afternoon may interrupt
rain chances Monday night, but there is agreement between the
models that another MCS will affect parts of the region Monday
night into Tuesday. The operational models creep higher dewpoints
and better moisture north towards the Red River late on Monday
with the help of southerly surface winds. However, this may be
interrupted by earlier convective patterns and coverage. With some
lift still occurring with the departing upper level trough and an
increase in low level winds, the models develop the MCS to our
north or northwest and drop it southeast, mostly across the
eastern portions of the CWA late Monday night and Tuesday. If this
MCS occurs, it will be our best chance for rain next week, but
there are still questions about the mesoscale condition of the
atmosphere.

The upper level ridge will return its influence over the area
starting Wednesday and running through the end of the week. The
GFS centers the ridge over the region, but the ECMWF keeps the
ridge centered over West Texas. If the ridge is centered to our
west this would keep us in north flow aloft that may leave the
door open for north flow MCS activity. While the ECMWF indicates
potential MCS activity to our north late in the week, the latest
run does not indicate high enough chances of this activity
reaching North Texas to warrant PoPs. Another possibility if the
ridge remains to our west is isolated convection in our far
eastern counties and/or seabreeze convection in our southeastern
counties. The GFS's location of the ridge on top of us would
likely squash any rain potential.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  90  68  91  73 /  40   5   0  20  30
Waco                76  94  68  93  73 /  40  20   5  20   5
Paris               71  88  64  89  67 /  50   0   0   5  50
Denton              71  89  65  90  70 /  30   5   0  20  40
McKinney            72  89  65  89  70 /  50   5   0  10  50
Dallas              77  92  70  92  74 /  50   5   0  20  30
Terrell             74  90  66  90  70 /  50   5   0  10  40
Corsicana           76  91  67  91  72 /  50  10   0  20  20
Temple              76  93  70  92  73 /  30  20  10  20   5
Mineral Wells       72  91  63  90  70 /  20   5   5  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for TXZ091>095-100>107-
115>121-123-130>134.

&&

05/26
Hazardous weather outlook, Jun 2, 6:09 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
709 PM CDT Sat Jun 2 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
709 PM CDT Sat Jun 2 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will develop after 8 pm along a
cold front currently moving into North Texas. The cold front will
push south of I-20 and into Central Texas during the overnight
hours. Storm coverage may increase later this evening east of I-35,
as the cold front continues its southward push through overnight
hours. A few storms may reach severe limits with the potential to
produce damaging wind gusts and some quarter-sized hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for thunderstorms south of a Goldthwaite to
Palestine line on Sunday. Downburst winds would be the main hazards
with any storms.

Thunderstorms may also occur along and west of a Gainesville to
Dallas to Centerville line on Monday. There's a possibility storms in
Central Texas Monday afternoon may be severe.

A complex of storms may affect the region along and east of a Graham
to Cleburne to Hearne line Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...
If a cohesive thunderstorm complex develops, then limited spotter
activation may be possible east of I-35 this evening.

In the hours before

Special weather statement, Jun 2, 6:59 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
759 PM CDT SAT JUN 2 2018

TXZ116-129-130-030130-
Palo Pinto TX-Erath TX-Eastland TX-
759 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ERATH...NORTHEASTERN
EASTLAND AND SOUTHWESTERN PALO PINTO COUNTIES UNTIL 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Gordon, or 16 miles northeast of Ranger, moving
southeast at 15 to 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gordon, Strawn and Mingus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3272 9858 3277 9847 3250 9822 3237 9850
      3253 9858
TIME...MOT...LOC 0058Z 330DEG 20KT 3267 9852

05/
Special weather statement, Jun 2, 7:48 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
848 PM CDT SAT JUN 2 2018

TXZ129-030215-
Eastland TX-
848 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EASTLAND COUNTY
UNTIL 915 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ranger, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ranger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3251 9872 3252 9867 3251 9867 3251 9847
      3230 9847 3223 9862
TIME...MOT...LOC 0148Z 336DEG 8KT 3244 9862

05/

The radar

The Dyess AFB radar (KDYX), 54 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eastland

When
June 2, 8:15 PM CST
Where
Eastland County, Ranger
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.470, -98.680

Eastland County Sheriff's Department reported quarter-sized hail in the city of Ranger, TX.

Hail, Eastland

When
June 2, 8:30 PM CST
Where
Eastland County, 2.71 mi WNW of Staff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.350, -98.760

A trained spotter reported quarter-sized hail near Lake Leon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766643, 766645.